Floppy iris syndrome

Issue: BCMJ, Vol. 48, No. 5, June 2006, page(s) 209 Letters
Leon Bard, MD, Heidi M. Oetter, MD

The winter 2005 issue of the College Quarterly (51), a publication of the College of Physicians and Surgeons of BC, describes a new syndrome associated with cataract surgery in patients who are taking, or have taken in the past, an alpha-1A blocker known as Flomax (tamsulosin). In addition to alerting family physicians and urologists to the condition known as floppy iris syndrome, the College places the responsibility of alerting patients to this potential complication directly on the weary shoulders of family physicians and urologists. Surely that responsibility should belong to the surgeon performing the surgery. Obtaining an accurate history from a patient, including drugs being used, is a fundamental prerequisite to safe surgery.

To suggest that a family physician or urologist warning a patient that he should warn his ophthalmologist prior to hypothetical surgery in the future somehow absolves the ophthalmologist of this duty is folly. I need only make reference to the large number of my patients who have absolutely no recall of my warnings regarding the use of nitroglycerine after the use of Viagra (sildenafil) to show how dangerous it would be to rely on a warning delivered long before the surgery was to be performed.

The College’s recommendation that “Physicians should make sure that their patients who are taking or have taken this medication are aware that the ophthalmologist must be told” puts the family physician or urologist at an undeserved medicolegal risk.

—Leon Bard, MD
North Vancouver

The College responds

The College Quarterly article highlighted a syndrome that may complicate cataract surgery in patients who take tamsulosin (Flomax). It is unfortunate that Dr Bard feels that passing this important emerging information on to family physicians and urologists has placed undeserved medicolegal risk on these physicians. The College agrees that surgeons, as part of their preoperative assessment, would duly note medications being used by their patients. At the same time, the College notes that the time between consultation and elective surgery can be considerable and may result in the inadvertent initiation of this medication by a family physician or urologist, potentially impacting the patient’s proposed surgery. Tamsulosin is not likely to be initiated by the ophthalmologist; thus, the information on floppy iris syndrome was brought to the attention of those likely to prescribe this medication. Rather than perceiving this as underserved medicolegal risk, the College suggests that conveying such important information to the membership at large may improve patient care.

—Heidi Oetter, MD
Deputy Registrar, CPSBC